Thursday, April 19, 2012

9 Tips for Managing Gastrointestinal Side Effects

   
Gastrointestinal symptoms were a big part of my post a while back about my adventures with side effects from Humira. This week on HealthCentral, I wrote about dealing with such side effects:

"Many RA meds have one side effect in common: they can make your gastrointestinal system very unhappy. Acid reflux or GERD can make it feel as if there's a roiling vat of acid burning up your midregion. Then there's nausea, bloating, gas and constipation or diarrhea that can feel very similar to Irritable Bowel Syndrome (IBS). Speak to your doctor about your symptoms. If they seem to be side effects of your medications, most of the time, it's possible to find a way to manage them."

You can read the rest here.
   

2 comments:

LynnM said...

I won't repeat the long story of how my daughter suffered from GERD as a child (how we were treated by doctors still makes angry.) However even though she is now pain free and has been off medication for years she has to be aware that she could suffer again. The BEST thing I could suggest to anyone prone to reflux is sleep with a wedge pillow, widely available from medical supply stores in the US. Some people may be able to raise the head of their bed off the ground by a few inches. Do everything else too, but don't sleep flat.

AlisonH said...

My father was hospitalized once for an episode of GERD so severe that they had to test him for a heart attack. Had he known what it was earlier and gotten treatment, it wouldn't have progressed to that severity.

That was years ago and with good management he's fine now.